Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 291, NWS Bismarck, ND

July 21, 2005Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2005, 7:59 PM CDT for Oliver County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2005, 7:59 PM CDT (00:59 UTC)
Expired
Jul 21, 2005, 8:30 PM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Oliver County, ND

The radar

The Bismarck radar (KBIS), 55 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:17 PM CDTHAIL 0.8811 Ne Center, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 220059
SVRBIS
NDC065-220130-
/O.NEW.KBIS.SV.W.0291.050722T0059Z-050722T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 830 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FORT CLARK...OR
  ABOUT 33 MILES NORTHWEST OF BISMARCK...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENSLER AROUND 815 PM CDT
  SANGER AND 7 MILES NORTH OF PRICE AROUND 830 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO COULD STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4725 10120 4728 10118 4728 10102 4724 10098
      4719 10100 4715 10095 4707 10092 4709 10133
      4724 10133

$$

TSW
1 follow-up statement
000 
WWUS53 KBIS 220114
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT THU JUL 21 2005

NDC065-220130-
/O.CON.KBIS.SV.W.0291.000000T0000Z-050722T0130Z/
OLIVER ND-
814 PM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
NORTHEASTERN OLIVER COUNTY...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
HENSLER...OR ABOUT 31 MILES NORTHWEST OF BISMARCK...MOVING EAST AT 20
MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4725 10120 4728 10118 4728 10102 4724 10098
      4719 10100 4715 10095 4707 10092 4709 10133
      4724 10133

$$

TSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:10 AM CDT, 15 hours 49 minutes earlier.

Area forecast discussion, Jul 21, 4:10 AM CDT, 15 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT THU JUL 21 2005

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
SURFACE TROUGH OVER CENTRAL MONTANA/WYOMING IS PROGGED TO MOVE EAST
TO THE WESTERN BORDERS OF THE DAKOTAS BY 18Z...A SLOWER PROGRESSION
THAN YESTERDAYS MODEL RUNS. THUS WILL MAKE A CHANGE IN THE
FORECASTED WINDS TODAY AS WELL AS INTRODUCE PRECIP CHANCES TO THE
WESTERN COUNTIES THIS AFTERNOON. THE TROUGH WILL BE THE FOCUS OF
THUNDERSTORM INITIATION...WITH PLENTY OF LOW LEVEL MOISTURE
AVAILABLE AS DEWPOINTS INCREASE AHEAD OF THE TROUGH. CAPE VALUES
INCREASE TO 500 TO OVER 1000 THIS AFTERNOON ACROSS THE WHOLE
FORECAST AREA. HAVE MENTIONED POSSIBLY SEVERE WORDING AS PER
PREVIOUS FORECAST...BUT NOW INCLUDES THE WESTERN COUNTIES AS WELL.
THE TROUGH IS PROGGED TO REMAIN IN THE CENTRAL DAKOTAS THIS EVENING
AND MOVE SLOWLY EAST AND WEAKEN OVERNIGHT.

FRIDAY WILL SEE ANOTHER LOW DEVELOPING IN THE LEE OF THE ROCKIES
WITH STRONG SOUTHEAST WINDS OVER THE DAKOTAS AND KEEPING DEWPOINTS
INTO THE 60S. THIS LOW/TROUGH IS FORECAST TO APPROACH THE WESTERN
BORDER OF THE DAKOTAS AFTER MIDNIGHT FRIDAY NIGHT AND MOVING INTO
CENTRAL NORTH DAKOTA BY DAYBREAK ON SATURDAY. PLENTY OF LOW LEVEL
MOISTURE AND CAPE TO WORK WITH...AND EXPECT A LATE FRIDAY
NIGHT/EARLY SATURDAY MORNING ROUND OF THUNDERSTORMS...SOME
SEVERE...FOR THE WHOLE FORECAST AREA. THE TIMING OF THE MOVEMENT OF
THE TROUGH IS KEY FOR TIMING OF PRECIPITATION.

.LONG TERM...SUNDAY THROUGH THURSDAY.
AN UPPER LEVEL TROUGH AND SURFACE LOW WILL MOVE ACROSS THE STATE ON
LATE SUNDAY AND MONDAY...WITH GOOD UPPER LEVEL DIFLUENCE AND
SURFACE MOISTURE ADVECTION.  WILL KEEP A CHANCE OF TSTMS IN THE
FORECAST BEGINNING SATURDAY AFTERNOON THROUGH MONDAY EVENING.  THE
TROUGH DEEPENS AS IT MOVES EAST MONDAY NIGHT AS STRONG RIDGE
DEVELOPS OVER THE WEST COAST...PUTTING ND IN A DRY NORTHWEST FLOW
ALOFT WITH TEMPS GENERALLY AT OR BELOW NORMAL. LITTLE CHANGE TO
ONGOING FORECAST AND ADDED A DRY AND SEASONABLE DAY 8 TO PACKAGE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

VINING/WETZEL
Hazardous weather outlook, Jul 21, 5:08 AM CDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
508 AM CDT THU JUL 21 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221006-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
508 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...SOME
SEVERE WITH DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS...SOME SEVERE... FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

In the hours before

Local storm report, Jul 21, 7:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND DMG     MANDAN                  46.83N 100.89W
07/21/2005                   MORTON             ND   NWS EMPLOYEE

            METAL FLAG POLE BROKEN. 4 TO 5 INCH DIAMETER TREE
            BRANCHES DOWN.

&&

JC
Local storm report, Jul 21, 7:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
741 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             BISMARCK                46.81N 100.77W
07/21/2005  1.00 INCH        BURLEIGH           ND   PUBLIC

            SOUTHSIDE OF TOWN.

&&

JC
Local storm report, Jul 21, 7:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
745 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             BISMARCK                46.81N 100.77W
07/21/2005  1.75 INCH        BURLEIGH           ND   PUBLIC

            NORTHSIDE OF TOWN.

&&

JC
Local storm report, Jul 21, 7:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             BISMARCK                46.81N 100.77W
07/21/2005  2.00 INCH        BURLEIGH           ND   NWS EMPLOYEE

            NORTHSIDE OF TOWN.

&&

JC
Local storm report, Jul 21, 7:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     BISMARCK                46.81N 100.77W
07/21/2005  60 MPH           BURLEIGH           ND   NWS EMPLOYEE

            GOLFBALL SIZE HAIL AND SMALLER FELL FOR 5 MINUTES AND
            COVERED THE GROUND ON THE NORTHSIDE OF TOWN.

&&

JC
Local storm report, Jul 21, 7:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             18 N HETTINGER          46.26N 102.63W
07/21/2005  2.50 INCH        ADAMS              ND   EMERGENCY MNGR

            GOLF BALL TO TENNIS BALL SIZE HAIL.

&&

JC

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:24 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton58 min
Jul 21, 7:45 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux20 min
Jul 21, 8:10 PM CDTSevere Thunderstorm WarningBISKidder52 min
Jul 21, 8:21 PM CDTSevere Thunderstorm WarningBISGrant, Morton56 min
Jul 21, 8:31 PM CDTSevere Thunderstorm WarningBISMcLean29 min
Jul 21, 8:50 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan49 min
Jul 21, 9:32 PM CDTSevere Thunderstorm WarningBISGrant58 min
Jul 21, 9:37 PM CDTSevere Thunderstorm WarningBISWells47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.